Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Topeka, KS

July 3, 2005Coffey County, Osage County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 3, 2005, 7:51 PM CDT for Coffey County, Osage County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 7:51 PM CDT (00:51 UTC)
Expired
Jul 3, 2005, 8:30 PM CDT
In force
39 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Coffey County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 56 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:55 PM CDTTSTM WND GST 604 Ne Reading, KS
Jul 3, 8:09 PM CDTTSTM WND GST 604 Ne Reading, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 5:20 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 3, 7:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1870 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 040051
SVRTOP
KSC031-139-040130-
/O.NEW.KTOP.SV.W.0191.050704T0051Z-050704T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS
  OSAGE COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES WEST OF BURLINGAME TO 10 MILES NORTHWEST OF
  LEBO TO 17 MILES WEST OF JOHN REDMOND RESERVOIR...OR ALONG A LINE
  EXTENDING FROM 22 MILES NORTH OF EMPORIA TO 11 MILES NORTHEAST OF
  EMPORIA TO 13 MILES SOUTH OF EMPORIA...MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEBO...
  OSAGE CITY...
  MELVERN LAKE...
  BURLINGAME...
  JOHN REDMOND RESERVOIR...
  LYNDON...
  CARBONDALE...
  MELVERN...
  POMONA LAKE...
  QUENEMO...
  WAVERLY...
  OVERBROOK...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 162.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 167.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
      3830 9553 3819 9595

$$
2 follow-up statements
000 
WWUS53 KTOP 040113
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT SUN JUL 3 2005

KSC031-139-040130-
/O.CON.KTOP.SV.W.0191.000000T0000Z-050704T0130Z/
OSAGE-COFFEY-
811 PM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHERN COFFEY AND OSAGE COUNTIES...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF BURLINGAME TO 3 MILES NORTH OF
OLIVET TO 7 MILES SOUTHWEST OF JOHN REDMOND RESERVOIR...OR ALONG A
LINE EXTENDING FROM 19 MILES SOUTHWEST OF TOPEKA TO 25 MILES EAST OF
EMPORIA TO 20 MILES SOUTHEAST OF EMPORIA...MOVING EAST AT 40 MPH.

WINDS WERE REPORTED GUSTING TO NEAR 60 MPH AT BARCLAY 
IN OSAGE COUNTY AT 809 PM.   

LOCATIONS IMPACTED INCLUDE...
SCRANTON...JOHN REDMOND RESERVOIR...MELVERN...CARBONDALE...POMONA
LAKE...QUENEMO...WAVERLY AND OVERBROOK.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 159 AND 161.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 167.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
      3830 9553 3819 9595

$$
000 
WWUS53 KTOP 040129
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
829 PM CDT SUN JUL 3 2005

KSC031-139-040139-
/O.EXP.KTOP.SV.W.0191.000000T0000Z-050704T0130Z/
OSAGE-COFFEY-
829 PM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEY AND OSAGE
COUNTIES EXPIRES AT 830 PM CDT...

AT 829 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3868 9594 3883 9591 3883 9585 3885 9550
      3830 9553 3819 9595

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jul 3, 2:41 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT SUN JUL 3 2005

.DISCUSSION...

HEAVY RAIN THREAT AS WELL AS SEVERE THREAT MIN CONCERNS TONIGHT.

WATER VAPOR LOOP AND PROFILERS SHOW A SHORTWAVE TROUGH MOVING ACROSS
EASTERN COLORADO INTO WESTERN KANSAS/NEBRASKA AT 19Z. ELEVATED
THUNDERSTORMS HAVE BEEN FIRING IN WESTERN KANSAS ALL DAY ON WEST
EDGE OF LOW LEVEL JET. THIS HAS SPREAD CIRRUS SHIELD INTO NORTH
CENTRAL AND NORTHEAST KANSAS AND HAS LIMITED INSTABILITY ACROSS THE
CWA THIS AFTERNOON. OUTFLOW FROM WESTERN KANSAS CONVECTION HAS
DEVELOPED A LARGE SUPER CELL WHICH WAS MOVING THROUGH BARTON COUNTY
AT 1920Z. ALTHOUGH CONVECTIVE DEBRIS HAS SPREAD ACROSS NORTHEAST
KANSAS 18Z TOP SOUNDING SHOWED 3200 J/KG OF CAPE AND 300 CIN. EXPECT
TO SEE HEAVY RAINFALL THREAT FOR EASTERN KANSAS TONIGHT AS SHORTWAVE
IN WESTERN KANSAS TRANSLATES EAST INCREASING LIFT FOR ASCENT,
COUPLED JET STREAK POOLING OF THETA-E ALONG SOUTHWARD MOVING FRONT.
SURFACE LOW MOVING NORTHEAST ALONG FRONT TONIGHT WILL MOVE INTO
NORTHEAST KANSAS OVERNIGHT. LOW LEVEL CONVERGENCE AND POOLING OF
HIGH PRECIPITABLE WATER OF 2 INCHES IN THE CWA POINT TO CONTINUED
THREAT OF FLOODING SO WILL KEEP THE FLOOD WATCH GOING FOR TONIGHT.
SEVERE THREAT STILL LIKELY WITH HAIL AND WIND MAIN CONCERNS.

FOR MONDAY SYSTEM MOVES EAST AND PRECIPITATION SHOULD CLEAR IN THE
MORNING HOURS. HAVE GONE DRY MONDAY AFTERNOON AND NIGHT. NEXT SMALL
CHANCE OF PRECIPITATION TUESDAY AFTERNOON INTO WEDNESDAY WITH
RIPPLES MOVING SOUTHEAST IN NORTHWEST FLOW WITH WARM ADVECTION
ACROSS THE HIGH PLAINS.

AFTER WEDNESDAY AFTERNOON THINGS DRY OUT FOR THE WEST OF THE WEEK AS
UPPER RIDGE BUILDS INTO THE CENTRAL PLAINS. HAVE CONTINUED
TEMPERATURES NEAR NORMAL OR SLIGHTLY ABOVE FOR THE THURSDAY THROUGH
SUNDAY TIME PERIOD.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH NORTHCENTRAL...NORTHEAST AND EAST CENTRAL KANSAS
TONIGHT.
Hazardous weather outlook, Jul 3, 4:21 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN JUL 3 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-041000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
421 PM CDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS MAY BE SEVERE LATE THIS EVENING. LARGE
HAIL AND STRONG DAMAGING WINDS SHOULD BE THE MAIN HAZARDS.

WITH THE THUNDERSTORMS WILL COME THE RISK OF VERY HEAVY RAIN AND
FLASH FLOODING. ONE TO TWO INCHES OF RAIN IN A SHORT PERIOD OF TIME
IS LIKELY...WITH NEARLY THREE INCHES OF RAIN POSSIBLE IN A FEW
LOCATIONS BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY MORNING...THEN
ANOTHER CHANCE FOR THUNDERSTORMS TUESDAY AND WEDNESDAY.
HOWEVER...NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

HEAVY RAINS TONIGHT MAY CAUSE SOME RIVERS TO REACH FLOOD STAGE
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 3, 7:07 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND GST     3 W BALDWIN CITY        38.78N 95.24W
07/03/2005  70 MPH           DOUGLAS            KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:08 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     WELLSVILLE              38.72N 95.08W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ALSO TREE LIMBS DOWN.

&&

STRASSBERG
Local storm report, Jul 3, 7:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
723 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 S RANTOUL             38.53N 95.10W
07/03/2005  70 MPH           FRANKLIN           KS   TRAINED SPOTTER

            ESTIMATED 60-70 MPH WINDS...SOME LIMBS DOWN.

&&

STRASSBERG
Local storm report, Jul 3, 7:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     COUNCIL GROVE           38.66N 96.49W
07/03/2005  70 MPH           MORRIS             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:40 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     5 W BUSHONG             38.64N 96.35W
07/03/2005  65 MPH           LYON               KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jul 3, 7:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     EMPORIA                 38.40N 96.18W
07/03/2005  58 MPH           LYON               KS   ASOS

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Jul 3, 7:39 PM CDTSevere Thunderstorm WarningTOPLyon, Wabaunsee35 min
Jul 3, 7:58 PM CDTSevere Thunderstorm WarningTOPShawnee19 min
Jul 3, 8:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin48 min
Jul 3, 9:12 PM CDTSevere Thunderstorm WarningTOPAnderson18 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.